Tennessee, 2010

Damaging Winds in Tennessee, July 26, 2010

July 26, 2010 · NWS MRX · 10 events in 7 counties and zones

Severe convection developed along a stationary frontal boundary in place across East Tennessee during the afternoon and evening hours. Development was aided by moderate to strong instability in the presence of a weak short wave trough migrating east across Northern Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe convection developed along a stationary frontal boundary in place across East Tennessee during the afternoon and evening hours. Development was aided by moderate to strong instability in the presence of a weak short wave trough migrating east across Northern Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 26, 8:18 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 8:18 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 AM EDT MON JUL 26 2010

.DISCUSSION...WEAK BOUNDARY LIES ACROSS THE SOUTHERN PART OF THE
FORECAST AREA WITH INCREASED LOW LEVEL MOISTURE ACROSS THE FORECAST
AREA THIS MORNING. TEMPERATURES ARE RISING A LITTLE SLOWER TODAY AND
NOT SURE WE WILL REACH FORECAST HIGHS IN THE MID 90S EVEN AFTER
WARM START. RUC AND OTHER SHORT RANGE MODELS SHOWING CONVECTION
SHOULD BE DEVELOPING EARLIER TODAY WITH MOST UNSTABLE AREA IN THE
SOUTHERN THIRD. PRECIPITABLE WATER VALUES ARE HIGHEST THERE TOO
OVER TWO INCHES. A FEW STORMS COULD BE STRONG WITH HIGH WINDS AND
LOCALLY HEAVY RAINS. WILL RAISE POPS ABOUT 10 PERCENT IN THE SOUTH
AND ADJUST HIGHS DOWN A COUPLE DEGREES ALL AREAS. UPDATE OUT SOON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Jul 26, 8:56 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1056 AM EDT MON JUL 26 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1056 AM EDT MON JUL 26 2010 /956 AM CDT MON JUL 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY...ALTHOUGH HIGH
TEMPERATURES SHOULD BE A FEW DEGREES COOLER THAN YESTERDAY. HEAT
INDEX VALUES WILL STILL REACH NEAR 100 DEGREES AT THE LOWER
ELEVATIONS AND AS HIGH AS AROUND 105 IN THE CHATTANOOGA
METROPOLITAN AREA. SCATTERED THUNDERSTORMS CAN BE ALSO BE EXPECTED
AGAIN...AND A FEW OF THESE COULD BECOME SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS. LOCALLY HEAVY RAIN IS POSSIBLE WITH SLOW
MOVEMENT OF THUNDERSTORMS AND MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AT TIMES DURING
THE PERIOD...AND A FEW OF THESE COULD BECOME SEVERE...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD

In the hours before

Local storm report, Jul 26, 8:59 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1059 AM EDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     7 NNE DUCKTOWN          35.13N 84.34W
07/25/2010                   POLK               TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWN IN THE FARNER AND
            TURTLETOWN AREAS. REPORTED BY TRI-STATE ELECTRIC.

0730 PM     TSTM WND DMG     9 WNW MURPHY            35.14N 84.17W
07/25/2010                   CHEROKEE           NC   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWN AROUND THE HIWASSEE DAM
            AREA. REPORTED BY BLUE RIDGE MOUNTAIN ELECTRIC.

&&

JORDAN/FERRELL
Special weather statement, Jul 26, 10:18 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 PM EDT MON JUL 26 2010

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>087-
098>102-270000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
NORTHWEST GREENE-WASHINGTON TN-NORTHWEST CARTER-ROANE-LOUDON-KNOX-
JEFFERSON-NW BLOUNT-NORTH SEVIER-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-
MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-
WEST POLK-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...MORRISTOWN...NEWPORT...GREENEVILLE...JOHNSON CITY...
ELIZABETHTON...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...SEVIERVILLE...DUNLAP...PIKEVILLE...DAYTON...DECATUR...
ATHENS...MADISONVILLE...COKER CREEK...JASPER...CHATTANOOGA...
CLEVELAND...BENTON...DUCKTOWN
1218 PM EDT MON JUL 26 2010 /1118 AM CDT MON JUL 26 2010/

...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY...

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION TODAY.
CLOUD COVER HAD INCREASED SOMEWHAT THIS MORNING BUT HAS DECREASED
AGAIN. HIGH TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH DEW
POINTS IN THE LOWER TO MID 70S WILL CREATE HEAT INDEX VALUES FROM
100 TO 105 DEGREES THIS AFTERNOON ACROSS MUCH OF THE EAST TENNESSEE
AND THE LOWER ELEVATIONS OF EXTREME SOUTHWEST NORTH CAROLINA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PROVIDE SOME
RELIEF FROM THE HEAT LATER THIS AFTERNOON FOR SOME LOCATIONS.

WHEN TEMPERATURES AND HUMIDITY COMBINE TO PRODUCE VERY HIGH HEAT
INDICES...THIS HEAT CAN LEAD TO A VARIETY OF SERIOUS HEALTH
PROBLEMS...SUCH AS SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION
WITH PROLONGED EXPOSURE OR PHYSICAL ACTIVITY. IF YOU MUST BE
OUTSIDE DURING THE AFTERNOON HOURS...IT IS BEST TO TAKE FREQUENT
BREAKS AND DRINK PLENTY OF WATER. IN ADDITION...WEAR LIGHT COLORED
CLOTHES AND AVOID TOO MUCH SUN EXPOSURE.

&&

FOR ADDITIONAL INFORMATION ON HEAT SAFETY TIPS...PLEASE VISIT THE
NATIONAL WEATHER SERVICE'S MORRISTOWN WEBSITE AT
WWW.WEATHER.GOV/MORRISTOWN/ OR WWW.SRH.NOAA.GOV/MRX/.

TD
Special weather statement, Jul 26, 11:21 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EDT MON JUL 26 2010

TNZ081>083-099-261800-
BLEDSOE TN-HAMILTON TN-RHEA TN-SEQUATCHIE TN-
1221 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON...SEQUATCHIE...
BLEDSOE AND RHEA COUNTIES UNTIL 100 PM CDT/200 PM EDT/...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DUNLAP...MOVING EAST AT 5
MPH. OTHER THUNDERSTORMS IN THE AREA MAY BECOME STRONG AS WELL.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BRAYTON AROUND 100 PM CDT.

TD

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
July 26, 11:58 AM CST
Where
Sequatchie County, 1.13 mi W of Daus
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.320, -85.450

Several trees were reported down along Old Highway 28 and West Valley Road.

Thunderstorm Wind, Roane

When
July 26, 1:01 PM EST
Where
Roane County, Rockwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.870, -84.680

A few trees were reported down near Rockwood.

Thunderstorm Wind, Hamilton

When
July 26, 1:10 PM EST
Where
Hamilton County, 0.56 mi E of Sale Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.380, -85.110

Several trees were reported down in the vicinity of Sale Creek.

Thunderstorm Wind, Hamilton

When
July 26, 1:42 PM EST
Where
Hamilton County, 0.69 mi N of New Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.240, -85.150

Four or five trees were reported down in the central portion of the county.

Thunderstorm Wind, Bradley

When
July 26, 2:40 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.870

A few trees were reported down on Lead Mine Road.

Thunderstorm Wind, Hamilton

When
July 26, 2:45 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.070, -85.260

One tree was reported down on Old Lee Highway and another had fallen on Garner Road.

Thunderstorm Wind, Marion

When
July 26, 2:10 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -85.630

One tree was reported down in Jasper.

Thunderstorm Wind, Bradley

When
July 26, 3:30 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.180, -84.870

One tree and several power lines were reported down in Cleveland causing power outages.

Thunderstorm Wind, Polk

When
July 26, 3:30 PM EST
Where
Polk County, Parksville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.100, -84.650

One tree was reported down on Highway 30.

Thunderstorm Wind, Sevier

When
July 26, 4:50 PM EST
Where
Sevier County, 0.89 mi SE of Shady Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.760, -83.440

A few trees were reported down in the Boogertown area near Oldham Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238568, 238562, 238558, 238559, 238557, 238561, 238563, 238556, 238565, 238566.